A 63 year old woman developed biopsy documented lesions of acute febrile neutrophilic dermatosis (Sweet's syndrome) one week after the onset of subacute thyroiditis. This is only the second reported case of such an association. The role of cytokines in the development of both subacute thyroiditis and Sweet's syndrome may be the link between these two conditions.
- Sweet's syndrome
Statistics from Altmetric.com
Sweet's syndrome, or acute febrile neutrophilic dermatosis, is a unique dermatological disorder characterised by tender erythematous or violaceous nodules or plaques on the extremities, trunk, and face. Associated signs and symptoms may include fever, leucocytosis, and a raised erythrocyte sedimentation rate. Originally described by the English dermatologist R D Sweet,1 the disorder was initially considered rare, but with increasing awareness in the past 10 years over 500 cases have been described.
Sweet's syndrome may be the harbinger of malignancy, and many cases have been accompanied or followed by the development of a lymphoproliferative disorder or a solid tumour. While some cases are idiopathic, others have been associated with a variety of disorders. In this report we describe the occurrence of Sweet's syndrome with subacute thyroiditis. This is, to our knowledge, only the second case report of this association. The possible relationship between Sweet's syndrome and subacute thyroiditis is discussed.
A 63 year old woman was referred to the endocrine clinic because of 10 days of severe neck pain radiating to her ears. She had an unremarkable medical history and had been healthy until this hospitalisation. On admission her blood pressure was 126/68 mm Hg, pulse 100 beats/min, and temperature 38.7°C. The thyroid gland was enlarged and tender. The remainder of the physical examination was normal, and no signs of hyperthyroidism were present. Aside from a raised erythrocyte sedimentation rate of 140 mm/hour, complete blood count, electrolytes, liver function studies, and urinalysis were all normal. Laboratory evidence of hyperthyroidism was present, with a free thyroxine of 35.28 pmol/l (normal range 13–23) and total triiodothyronine of 2.73 nmol/l (1.3–3.1). The thyroid stimulating hormone concentration was low, <0.005 mIU/ml (0.27–4.2). A technetium scan of the thyroid revealed no uptake of the isotope, and ultrasound examination of the thyroid showed an enlarged gland. These findings were consistent with a diagnosis of subacute thyroditis, and the patient was treated with aspirin. Seven days later, reddish oedematous papules developed over her forearms, right elbow, and legs. The lesions gradually coalesced to form plaques with delicate scales in the margins.
A skin biopsy was performed, revealing infiltration of the dermis by neutrophils with no evidence of vasculitis, consistent with the diagnosis of acute febrile neutrophilic dermatosis. One week after the initiation of treatment with aspirin the fever resolved, with gradual improvement of both the skin lesions and the subacute thyroiditis. One month after the onset of her symptoms, all lesions had resolved and laboratory studies returned to normal.
Sweet's syndrome has been associated with a variety of systemic disorders including haematological malignancies as well as solid tumours. Non-malignant disorders associated with this syndrome include Crohn's disease, ulcerative colitis,2 and sarcoidosis.3 In addition, Sweet's syndrome has been seen in association with infectious agents, such as chlamydia, atypical mycobacteria, and Yersinia enterocolitica.4 Several cases of Sweet's syndrome have resulted from exogenous causes, including exposure to hydralazine and jalapeno peppers.5
Sweet's syndrome is acute febrile neutrophilic dermatosis.
Sweet's syndrome is characterised by tender, erythematous, or violaceous nodules or plaques.
It may be a harbinger of malignancy, either solid tumours or lymphoproliferative disorders.
It may be seen in a variety of other conditions, including inflammatory bowel disease, sarcoidosis, and infections.
It may be seen with subacute thyroditis, possibly as a result of immune mediated cytokine expression.
The association of thyroid disorders and Sweet's syndrome has been reported. Alcalay et al first reported the simultaneous occurrence of Sweet's syndrome and subacute thyroiditis in a 63 year old woman, and suggested that both disorders had a possible identical viral aetiology.6 Of interest is the fact that the first report, as ours, came from Israel. O'Brien and Darling described a 33 year old woman with hypothyroidism and Sweet's syndrome,7 and Nakayama and colleagues documented the interesting occurrence of Sweet's syndrome with Takayasu's arteritis and Hashimoto's thyroiditis in a 39 year old woman.8
The patient described in this report developed classical lesions of Sweet's syndrome one week after the onset of subacute thyroiditis. Although the relationship between these two disorders may have been fortuitous, it is tempting to consider a possible pathogenetic connection. The effect of treatment with interferon alfa on the occurrence of thyroiditis9 and the development of dermatological inflammatory disorders, including Sweet's syndrome,10 hints towards a possible connection via immune mediated side effects of cytokines. However, further cases will have to be reported in order to establish this observation.